Blood-pressure medications leave senior in quandary

S.B.

In an ideal world, people with high blood pressure could control it with a single medication that would not have any side-effects.

Unfortunately, it doesn’t always work that way. Some people do need two, three or even four different medications to control their blood pressure. The guiding principal often becomes not what is ideal, but what is best in a difficult situation. Sometimes that means using medications such as clonidine and atenolol, neither of which is the first drug a clinician would use for an older person with high blood pressure.

It often takes extensive trials to find the right combination of medications to get the blood pressure in an acceptable range while still having an acceptable level of side-effects.

It’s not clear that you have achieved either of those goals: 160/80 is not adequate blood pressure control, and life-altering lightheadedness and “brain fog” are not acceptable.

It’s dangerous to stop taking beta blockers such as atenolol suddenly, but clonidine is even worse: The blood pressure can rebound higher than it ever was, leading to stroke. I understand your frustration, but please wait on your doctor before discontinuing blood pressure medication.

Leave a Reply

Your email address will not be published. Required fields are marked *